GERD reflux help.

Started by

If you are a veteran, as I am, it is very likely that at some time in the future you will visit a Gastroenterologist at a V.A. Hospital. On two separate occasions I was diagnosed by civilian doctors as having Hypochlorhydria (low stomach acid). During my annual checkup at the V. A. hospital, they sent me to a Gastroenterologist. During the check up, the doctor tried to prescribe a proton pump inhibitor (PPI). I informed the doctor that I was previously diagnosed as having low stomach acid. The V.A. doctor told me that it is impossible for me to have stomach acid and that he had never treated anyone with low stomach acid. He tried to prescribe a PPI, without doing any testing. He said the symptom I had could only be caused by Hyperchlorhydria (high stomach acid). I did some checking and found out that reflux can be caused by either high or low stomach acid. They both cause the same symptoms, like gas, belching, bloating, nausea, flatulence, abdominal pain and diarrhea or constipation. If I had taken the PPIs the V.A. doctor suggested, I would have serious side effects. I found out, on the internet that the FDA is requiring long term testing on PPI because of the problem they are causing. The civilian doctors gave me a pH diagnostic test, that proved I was not producing too much acid. It was a simple, in office test that really helped me. If you have reflux get a pH diagnostic test before taking any type of PPI.

Join the conversation (or start a new one)

Please enter your Comment

Ask a Question

Reach thousands of elder care experts and family caregivers
Get answers in 10 minutes or less
Receive personalized caregiving advice and support